November 17, 1978

Ventricular Tachycardia After Terbutaline

Author Affiliations

The Milton S. Hershey Medical Center Pennsylvania State University College of Medicine Hershey

JAMA. 1978;240(21):2247. doi:10.1001/jama.1978.03290210029010

To the Editor.—  Terbutaline sulfate, a synthetic derivative of isoproterenol having predominantly β2-receptor-stimulating effects, has been thought, because of its relative receptor selectivity, to have a negligible effect on the cardiovascular system.1 By contrast, the use of β1-sympathomimetics has been associated with an increased mortality in asthmatics.2 Most studies have found that terbutaline leads to a small but noteworthy increase in the heart rate, thereby exhibiting a β1 stimulatory effect as well. Concomitant with this modest change in heart rate, there is a doubling of the cardiac output without a change in mean arterial pressure, thus increasing the work of the heart.3 When looked at by Holter monitoring, terbutaline has been found to cause an increase in supraventricular premature beats.4 In another study, one patient out of 25 was found to have had the onset of premature ventricular contractions after receiving